Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 1, NWS Topeka, KS

April 29, 202023 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 29, 2020, 3:44 AM CDT for 23 counties in Kansas. It took effect at Apr 29, 2020, 10:11 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 3:44 AM CDT (08:44 UTC)
In effect from
Apr 29, 2020, 10:11 AM CDT
Expired
Apr 29, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS73 KTOP 290844
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
344 AM CDT Wed Apr 29 2020

KSZ011-012-300000-
/O.NEW.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
344 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from noon today to 7 PM CDT this
evening. 

* TIMING... From Noon today to 7 PM CDT tonight.

* WINDS... Northwest winds 20 to 25 mph with gusts up to 45 mph.

* IMPACTS... Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
047 
WWUS73 KTOP 291503
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1003 AM CDT Wed Apr 29 2020

KSZ008-009-020-021-034-035-292300-
/O.EXB.KTOP.WI.Y.0001.200429T1503Z-200429T2300Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
1003 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TIMING... From Noon today to 6 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ010-022>024-026-036>040-054>056-058-059-300000-
/O.EXA.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/
Marshall-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
1003 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING... From Noon today to 7 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-300000-
/O.CON.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
1003 AM CDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING... From Noon today to 7 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
543 
WWUS73 KTOP 291513 CCA
NPWTOP

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Topeka KS
1013 AM CDT Wed Apr 29 2020

KSZ008-009-020-021-034-035-292300-
/O.COR.KTOP.WI.Y.0001.200429T1511Z-200429T2300Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
1013 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TIMING...Until 6 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ010-022>024-026-036>040-054>056-058-059-300000-
/O.EXA.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/
Marshall-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
1013 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING... From Noon today to 7 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-300000-
/O.CON.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
1013 AM CDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING... From Noon today to 7 PM CDT tonight.

* WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 11:56 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 28, 11:56 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1156 PM CDT Tue Apr 28 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM CDT Tue Apr 28 2020

The going forecast remains largely on track. As of 3pm CDT, our cold
front is stretched across east-central Kansas, just splitting Anderson
County, with an area of showers and thunderstorms behind the
front. Additional storms have quickly developed along the cold
front in the last 15 minutes, though mainly just south and east of
the forecast area. Instability and shear will support a large
hail and damaging wind risk but the temporal window for severe
weather in our area will remain small, as any storm that does
develop should quickly move out of the area as the front continues
to push south.

Behind this afternoon's cold front, a secondary cold front will
sweep through the area this evening, associated with a strong and
compact vorticity maximum aloft. While moisture is limited, a
shallow line of showers may develop along this front, as some short
term models have been suggesting. A thickening cumulus field seen on
visible satellite across Nebraska and far NW Kansas also lends
credibility to this possibility. With strong low-level winds and
plenty of low-level dry air, any showers that do form may mix down
some localized damaging winds. Winds will still be fairly gusty away
from any showers, with a brief window of 30-40 mph gusts possible,
however it will take the convective nature of the showers to bring
down any stronger gusts.

A few more showers will be possible early tomorrow morning across
far northeast Kansas as the upper low pivots southward, but these
showers should be tamer and rather brief. Tomorrow, skies should
begin to clear out, with northwest winds increasing again to around
20 mph with gusts 30-35 mph. Temperatures should remain near
seasonal averages, with highs around 70.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM CDT Tue Apr 28 2020

The first half of the long term period will see quiet conditions as
a strong ridge builds into the area, along with a notable warming
trend. Warm 850 mb temperatures associated with this ridge, which is
currently challenging some record highs over the southwest CONUS,
will allow highs to reach the mid to upper 80s across much of the
forecast area by Saturday. Saturday night into early Sunday morning,
the ridge will weaken some as a weak shortwave trough moves east
across the Central Plains, bringing in some shower and thunderstorm
chances. Some slight precipitation chances will linger into Monday
morning, but have trended things a bit drier given a signal in
models for some shortwave ridging building in. The next stronger
system will then move eastward late Monday into Tuesday, with the
potential for more showers and thunderstorms. Temperatures Sunday
through Tuesday will trend cooler overall, with highs in the 70s
Sunday/Monday and in the mid to upper 60s on Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM CDT Tue Apr 28 2020

VFR conditions are expected for the period. However, there could
be a lower level deck of stratus that slips into the area by early
morning. Still think bases will be around 6kft and higher.
Confidence in showers is low. Confidence in LLWS shear is medium
though as strong winds aloft are expected to increase. But, the
winds maintained at the surface overnight may be strong enough
that marginal LLWS conditions may remain in place. Mixing around
sunrise should allow for strong northwesterly winds early morning
to be maintained into the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reese
LONG TERM...Reese
AVIATION...Drake
Hazardous weather outlook, Apr 28, 10:56 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1056 PM CDT Tue Apr 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-300400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1056 PM CDT Tue Apr 28 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:41 PM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 2 more64 min
Apr 28, 7:54 PM CDTSpecial Weather StatementTOPBrown, Douglas, Jackson, Jefferson, Shawnee, Wabaunsee51 min
Apr 28, 8:43 PM CDTSpecial Weather StatementTOPBrown, Douglas, Franklin, Jackson, Jefferson, Osage and 1 more62 min

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.